Tennessee, 2017

Flash Flood and Hail in Tennessee, June 1, 2017

June 1, 2017 · NWS MEG · 3 events in 3 counties and zones

An unstable atmosphere allowed for a few thunderstorms to reach strong to severe limits during the afternoon and early evening hours of June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An unstable atmosphere allowed for a few thunderstorms to reach strong to severe limits during the afternoon and early evening hours of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 12:03 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 1, 12:03 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
103 PM CDT Thu Jun 1 2017

.UPDATE...

Updated for the 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 920 AM CDT Thu Jun 1 2017/

Morning forecast continues to be on track with no updates
expected at this time.

Pop-up showers/storms are anticipated to begin forming over the
next few hours.

JAB

&&

.PREV DISCUSSION... /issued 400 AM CDT Thu Jun 1 2017/

08Z surface analysis places a weak cold front from Northwest
Missouri back through Southeast Missouri, Southern Illinois, and
Kentucky. Isolated showers and thunderstorms over far Northwest
Tennessee has diminished overnight as a shortwave trough has moved
east of the Lower Mississippi Valley. As of 3 AM CDT,
temperatures across the Mid-South range from the 60s to around 70
degrees.

A weak upper level trough over Texas will move northeast today
while a weakening cold front will begin to drop south towards the
Mid-South this afternoon into tonight. A warm, moist, and unstable
airmass with surface based CAPE values approaching 2000 J/kg, and
relatively weak shear aloft (0-6 km bulk shear values around 20
kts) suggest convective activity today will be driven
predominantly by convective temperatures being reached during peak
heating. Isolated to scattered pulse type showers and
thunderstorms are anticipated with the potential for a few strong
to perhaps a severe thunderstorm possible. Damaging winds will be
the primary threat along with a potential for localized heavy
rainfall. Any lingering convective activity should diminish this
evening with weakening instability. Isolated to scattered
showers and thunderstorms will be possible again on Friday with
shear remaining relatively weak with coverage diminishing somewhat
Friday night. Highs will be predominantly in the middle to upper
80s for this afternoon and Friday.

Long term models indicate better chances for showers and
thunderstorms as an upper level trough axis moves across the Lower
Mississippi Valley into early next week. Rain chances will
gradually diminish into next Tuesday and Wednesday as high
pressure builds in across the area bringing slightly cooler
temperatures.

CJC

&&

.AVIATION...18z

VFR conditions should prevail at all terminals through the period.
Isolated thunderstorms will be possible near all sites this
afternoon and a VCTS has been added. Convection should diminish
this evening.

Winds should remain light and variable through early Friday
morning. Winds will increase from the east and southeast by later
Friday morning.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 1, 3:06 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
406 AM CDT Thu Jun 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
406 AM CDT Thu Jun 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible this afternoon into this evening
across the Mid-South.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 1, 11:50 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1250 PM CDT THU JUN 1 2017

ARZ036-TNZ088-011830-
Crittenden AR-Shelby TN-
1250 PM CDT THU JUN 1 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...

East central Crittenden County in eastern Arkansas...
Central Shelby County in western Tennessee...

At 1250 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Memphis, or near T
O Fuller State Park, moving north at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Crittenden and central Shelby Counties should
monitor this storm closely.

LAT...LON 3501 8990 3504 9012 3530 9012 3525 8979
TIME...MOT...LOC 1750Z 190DEG 7KT 3510 9000

The radar

The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Shelby

When
June 1, 12:10 PM CST to 12:15 PM CST
Where
Shelby County, 1.74 mi SSW of Memphis
Measured
0.88 in hail
Reported by
Public
Coordinates
35.107, -90.032

Hail fell at South Parkway and Mississippi Boulevard in Memphis.

Thunderstorm Wind, Henry

When
June 1, 4:55 PM CST to 5:00 PM CST
Where
Henry County, 1.98 mi NE of Oakland to 2.13 mi S of Elkhorn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.300, -88.205

Power-pole down on Old Union Loop.

Flash Flood, Carroll

When
June 1, 7:28 PM CST to 10:30 PM CST
Where
Carroll County, 0.99 mi NNW of Atwood to 1.87 mi W of Atwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.983, -88.679

Peggy Lane was flooded out near Highway 79 and Highway 70A.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699855, 699856, 699857.